Hail, Todd
- When
- August 7, 11:00 PM CST
- Where
- Todd County, Rosebud
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.230, -100.850
A strong thunderstorm produced nickel sized hail in Rosebud.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong thunderstorm produced nickel sized hail in Rosebud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 5:24 PM CST, 5 hours 36 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 524 PM MDT Wed Aug 7 2019 .DISCUSSION...(This Evening Through Wednesday) Issued at 308 PM MDT Wed Aug 7 2019 Strong upper ridging is persisting across the southwest to central CONUS. Surface high pressure has been building across the Dakotas, with a lingering trough across southwest SD. Decent instability and good shear remains across much of the CWA. MLCAPE is ~1500 J/kg with 35 to 45kt of shear, but most areas remain sufficiently capped. Weakest cap is across southern portions of the northeast WY zones and through the southern Black Hills and southwest SD. Latest KUDX radar reflectivity shows convection has already begun in the last hour. A storm or two may be strong, but most convection will be weaker. Some overnight convection is possible, but generally quiet weather is expected late tonight through Thursday morning. Increasing south/southeasterly flow is expected tomorrow, with decent theta e advection in the afternoon. MLCAPE will again be in the 1500 J/kg range, with moderate shear. Could see storm development across the area in the afternoon into the evening, especially across northeast WY, the Black Hills area, and southwest SD, with coverage increasing through the evening hours. Daily chances for storms will continue through the weekend, but then a drier pattern is still expected early next work week. && .AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening) Issued At 522 PM MDT Wed Aug 7 2019 Isolated/scattered TSRA will move across portions southern SD tonight, with MVFR/local IFR conditions in the strongest storms. Some low clouds and patchy fog will develop across southern portions of the western SD plains early Thursday morning, resulting in MVFR-IFR conditions there, including RAP. Clouds and fog may also spread west into NE WY around the southern Black Hills. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...13 AVIATION...JC
Hazardous Weather Outlook National Weather Service Rapid City SD 538 AM MDT Wed Aug 7 2019 SDZ031-042>044-046-047-049-081300- Pennington Co Plains-Oglala Lakota-Jackson-Bennett-Mellette-Todd- Tripp- 538 AM MDT Wed Aug 7 2019 /638 AM CDT Wed Aug 7 2019/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are possible late this afternoon and evening. There is a marginal risk of severe thunderstorms with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated to scattered thunderstorms are possible Thursday, but organized severe thunderstorms are not expected. There is a marginal risk of severe thunderstorms Friday afternoon and evening. Large hail and damaging winds will be the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054>058-081300- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston- 538 AM MDT Wed Aug 7 2019 This Hazardous Weather Outlook is for portions of northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are possible late this afternoon and evening, but organized severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms are expected Thursday afternoon and evening with a marginal risk of severe thunderstorms containing large hail and damaging winds. There is a marginal risk of severe thunderstorms Friday afternoon and evening. Large hail and damaging winds will be the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ026>030-041-074-081300- Rapid City-Southern Foot Hills-Central Black Hills- Southern Black Hills-Custer Co Plains-Fall River- Hermosa Foot Hills- 538 AM MDT Wed Aug 7 2019 This Hazardous Weather Outlook is for portions of southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are possible late this afternoon and evening. There is a marginal risk of severe thunderstorms with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms are expected Thursday afternoon and evening with a marginal risk of severe thunderstorms containing large hail and damaging winds. There is a marginal risk of severe thunderstorms Friday afternoon and evening. Large hail and damaging winds will be the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-024-025-032-072-073-WYZ071-081300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Haakon- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Northeastern Crook- 538 AM MDT Wed Aug 7 2019 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated thunderstorms are possible Thursday evening, but organized severe thunderstorms are not expected. There is a marginal risk of severe thunderstorms Friday afternoon and evening. Large hail and damaging winds will be the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
558 PM MDT Wed Aug 7 2019
SDZ041-080030-
Fall River SD-
558 PM MDT Wed Aug 7 2019
...STRONG THUNDERSTORM OVER EAST CENTRAL FALL RIVER COUNTY...
At 558 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Oelrichs, or 16 miles southeast of Hot Springs,
moving east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oelrichs and Hay Canyon Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek safe shelter inside a building or vehicle until this storm has
passed.
&&
LAT...LON 4316 10336 4329 10336 4330 10300 4311 10300
4310 10301
TIME...MOT...LOC 2358Z 274DEG 27KT 4323 10330
JCSpecial Weather Statement National Weather Service Rapid City SD 653 PM MDT Wed Aug 7 2019 SDZ029-074-080130- Hermosa Foot Hills SD-Southern Black Hills SD- 653 PM MDT Wed Aug 7 2019 ...STRONG THUNDERSTORM OVER CENTRAL CUSTER COUNTY... At 652 PM MDT, Doppler radar was tracking a strong thunderstorm 3 miles southwest of Blue Bell, or 6 miles southeast of Custer, moving east at 35 mph. Half inch hail will be possible with this storm. Locations impacted include... Northern Wind Cave National Park, Blue Bell, Buffalo Corrals and southern Custer State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm is producing large quantities of small hail. Driving through deep hail is like driving on slushy roads. Slow down and do not brake suddenly. && LAT...LON 4364 10363 4374 10362 4372 10322 4355 10326 TIME...MOT...LOC 0052Z 279DEG 29KT 4369 10354 JC
Special Weather Statement National Weather Service Rapid City SD 853 PM MDT Wed Aug 7 2019 SDZ044-080315- Bennett SD- 853 PM MDT Wed Aug 7 2019 ...STRONG THUNDERSTORM OVER SOUTHWESTERN BENNETT COUNTY... At 852 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles west of Martin, moving east at 25 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Martin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && LAT...LON 4314 10195 4322 10188 4321 10164 4307 10172 TIME...MOT...LOC 0252Z 285DEG 23KT 4317 10182 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
959 PM MDT WED AUG 07 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 PM TSTM WND GST 4 SSE WITTEN 43.39N 100.07W
08/07/2019 M54 MPH TRIPP SD MESONET
&&
JCSpecial Weather Statement
National Weather Service Rapid City SD
1111 PM CDT Wed Aug 7 2019
SDZ047-080445-
Todd SD-
1111 PM CDT Wed Aug 7 2019
...STRONG THUNDERSTORM OVER NORTHEASTERN TODD COUNTY...
At 1111 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles northeast of Hidden Timber, or 14 miles east of Mission, moving
southeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hidden Timber.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4330 10051 4337 10031 4323 10021 4314 10022
4308 10040
TIME...MOT...LOC 0411Z 331DEG 22KT 4327 10038
JCSpecial Weather Statement
National Weather Service Rapid City SD
1138 PM CDT Wed Aug 7 2019
SDZ047-049-080500-
Tripp SD-Todd SD-
1138 PM CDT Wed Aug 7 2019
...STRONG THUNDERSTORM OVER SOUTHEASTERN TODD AND SOUTHWESTERN TRIPP
COUNTIES...
At 1138 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Keyapaha, or 19 miles northeast of Valentine,
moving southeast at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of southeastern Todd
and southwestern Tripp Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek safe shelter inside a building or vehicle until this storm has
passed.
&&
LAT...LON 4305 10042 4316 10024 4305 10007 4299 10015
4300 10038 4300 10039
TIME...MOT...LOC 0438Z 304DEG 23KT 4305 10026
JCThe North Platte radar (KLNX), 143 km away, was scanning. The volume nearest the first event began at 05:00 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844762.